Tennessee, 2009Damaging Winds in Tennessee, April 2, 2009
April 2, 2009 · NWS MRX · 11 events in 9 counties and zones
A boundary across the area triggered scattered severe thunderstorms during the late evening and overnight hours on the 2nd-3rd. Storm reports contained primarily damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered scattered severe thunderstorms during the late evening and overnight hours on the 2nd-3rd. Storm reports contained primarily damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 2, 7:13 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 2, 7:13 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EDT THU APR 2 2009
.DISCUSSION...
TORNADO WATCH REMAINS IN EFFECT UNTIL 07 UTC FOR THE PLATEAU
AND SOUTHEAST TENNESSEE. SATELLITE SHOWS NEGATIVE TILTED UPPER
TROUGH MOVING EAST NORTHEAST ACROSS NORTHERN MISSISSIPPI. STRONG TO
SEVERE CONVECTION OVER NORTHERN ALABAMA ASSOCIATED WITH NOSE OF
300MB JET STREAK WILL MOVE INTO THE FORECAST AREA BETWEEN 10 AND 11
PM. EVEN THOUGH INSTABILITY IS LACKING...UPPER DYNAMICS IS VERY
STRONG WITH A STRONG WIND FIELD JUST OFF THE SURFACE (850MB WINDS
OF 50KT+). MAIN THREAT WILL BE DAMAGING WINDS...BUT ENOUGH SHEAR
REMAINS TO WARRANT THE POTENTIAL OF LOW-TOPPED MINI-SUPERCELLS...
ISOLATED TORNADOES ARE A CONCERN.
STRONG BOUNDARY LAYER WINDS CONTINUE TO PRODUCE GUSTY WINDS UP TO
30 MPH OVER THE HIGHER TERRAIN. ALSO...AS CONVECTION MOVES INTO THE
REGION...STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED.
CURRENT FORECAST LOOKS GOOD AND PLAN LITTLE IF ANY CHANGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 53 63 42 73 51 / 100 20 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 53 62 42 72 47 / 100 20 0 0 0
OAK RIDGE, TN 53 62 42 72 48 / 100 20 0 0 0
TRI CITIES AIRPORT, TN 52 59 39 69 41 / 100 40 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 10 AM EDT /9 AM CDT/ FRIDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 10 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DHHazardous weather outlook, Apr 2, 3:14 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 AM EDT THU APR 2 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
514 AM EDT THU APR 2 2009 /414 AM CDT THU APR 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM THIS EVENING AND TONIGHT WILL CAUSE
WIDESPREAD SEVERE THUNDERSTORM ACTIVITY ACROSS THE SOUTHEASTERN U.S.
THE MAIN THREAT IN OUR AREA WILL BE DAMAGING WINDS WITH NUMEROUS
THUNDERSTORMS GUSTS OVER 60 MPH POSSIBLE. SOME SEVERE CRITERIA HAIL
IS EXPECTED...BUT WILL LIKELY REMAIN ONE-INCH DIAMETER OF LESS.
ALSO...ISOLATED BRIEF TORNADOES ARE POSSIBLE. MODERATE FREQUENCY CLOUD-
TO-GROUND LIGHTNING STRIKES WILL OCCUR WITH THESE STORMS.
OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED
TONIGHT...ESPECIALLY IN THE MOUNTAINS...AS A LOW LEVEL JET SETS UP
AHEAD OF THE ADVANCING COLD FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL AFFECT THE REGION SUNDAY EVENING AHEAD
OF A COLD FRONT. HOWEVER...THE THREAT OF STRONG OR SEVERE STORMS IS
VERY MINIMAL AT THIS TIME.
COLDER AIR AND LINGERING MOISTURE ON MONDAY AND EARLY TUESDAY...
MAY PRODUCE SCATTERED SNOW SHOWERS FOR PARTS OF SOUTHWESTERN
VIRGINIA...NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR AT LEAST SOME PARTS OF THE AREA
BY THIS EVENING EVENING INTO EARLY FRIDAY MORNING.
GM/TG
In the hours before
Special weather statement, Apr 2, 5:38 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU APR 2 2009
TNZ081-098-030030-
MARION-SEQUATCHIE-
638 PM CDT THU APR 2 2009
AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS WEST OF MONTEAGLE TENNESSEE...MOVING NORTHEAST AT
25 MPH. WINDS AROUND 40 MPH CAN BE EXPECTED AHEAD OF THESE SHOWERS
AND WITH THE LINE. RAINFALL AMOUNTS OF AROUND ONE HALF INCH OR MORE
CAN BE EXPECTED WITH THE SHOWERS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
PARTS OF EAST TENNESSEE.
TD
Thunderstorm Wind, Marion
- When
- April 2, 8:25 PM CST to 8:35 PM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -85.630
Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in Jasper.
Thunderstorm Wind, Hamilton
- When
- April 2, 9:50 PM EST to 10:00 PM EST
- Where
- Hamilton County, 0.89 mi NE of Lupton City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -85.290
Law enforcement officials reported a few trees downed by thunderstorm winds in Red Bank.
Thunderstorm Wind, Marion
- When
- April 2, 9:00 PM CST to 9:10 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.520
Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in Whitwell.
Thunderstorm Wind, Bledsoe
- When
- April 2, 9:05 PM CST to 9:15 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -85.200
Law enforcement officials reported a few trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Hamilton
- When
- April 2, 10:10 PM EST to 10:20 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in Chattanooga.
Thunderstorm Wind, McMinn
- When
- April 2, 10:50 PM EST to 11:00 PM EST
- Where
- McMinn County, 2.15 mi NNE of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.480, -84.560
The highway department reported one tree downed by thunderstorm winds on Route 422 near Athens.
Thunderstorm Wind, Monroe
- When
- April 2, 11:00 PM EST to 11:10 PM EST
- Where
- Monroe County, Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.470
Law enforcement officials reported one power pole downed by thunderstorm winds in Sweetwater.
Thunderstorm Wind, Loudon
- When
- April 2, 11:05 PM EST to 11:15 PM EST
- Where
- Loudon County, 1.82 mi WSW of Philadelphia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 35.670, -84.430
Highway department officials reported two trees downed by thunderstorm winds in the Philadelphia area.
Thunderstorm Wind, Roane
- When
- April 2, 11:10 PM EST to 11:20 PM EST
- Where
- Roane County, 1.49 mi NNE of Harriman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 35.950, -84.540
Law enforcement officials reported one tree and powerline downed by thunderstorm winds along Highway 61 near Harriman.
Thunderstorm Wind, Knox
- When
- April 2, 11:40 PM EST to 11:50 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Law enforcement officials reported a few trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Sevier
- When
- April 2, 11:52 PM EST to 11:58 PM EST
- Where
- Sevier County, 0.89 mi SW of Pitner
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -83.760
Law enforcement officials reported two trees and powerlines downed by thunderstorm winds near Seymour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Mississippi, April 2, 2009EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158785, 158788, 158786, 158787, 158789, 158790, 158791, 158792, 158793, 158794, 158795.